Secondary Logo

Journal Logo

Correspondence

Accidental intra-arterial injection of paracetamol: Different preparations, different results

Samanta, Sukhen; Chakraborty, Nilanchal; Samanta, Sujay

Author Information
European Journal of Anaesthesiology: April 2014 - Volume 31 - Issue 4 - p 236-237
doi: 10.1097/EJA.0b013e328363163c

Editor,

Accidental intra-arterial injections of some anaesthetic drugs may cause arterial spasm with negative consequences.1 Similarly, there are drugs which are given unintentionally or intentionally without such consequences.2 For obvious reasons, controlled trials that may elucidate the pathophysiology underlying arterial spasm after intra-arterial injection cannot be performed.2 We report two cases of unintentional intra-arterial injection of different preparations of paracetamol with different outcomes. As far as we know, adverse outcome after intra-arterial injection of paracetamol has not been reported so far. The patient (case 1) and the patient's father (case 2) reviewed the case reports and gave written permission for publication.

A 42-year-old man was scheduled for laparoscopic cholecystectomy. At the end of surgery, he was accidentally given a benzyl alcohol-based preparation of paracetamol 900 mg intra-arterially for postoperative pain relief. Following recovery from anaesthesia, he complained about pain in his right hand. The search for the cause of that pain revealed the unintentional paracetamol injection through an extension line attached to a catheter in the right radial artery. Bluish discolouration was noted on two fingers in the radial artery distribution 40 min after the injection. Treatment was initiated with intra-arterial heparin 5000 IU and intravenous lidocaine 60 mg. Despite this, gangrene developed. Three days after the accidental intra-articular injection, he had to undergo amputation of the distal part of his affected fingers, although, on radiological examination, the brachial arterial cross-section area and flow was normal (Fig. 1).

Fig. 1
Fig. 1:
No captions available.

A 7-year-old boy (bodyweight 22 kg) was scheduled for a craniotomy for medulloblastoma. Accidentally, an aqueous-based preparation of paracetamol 350 mg (Perfalgan 10 mg ml−1) was given into a radial artery in the postoperative period. The patient stayed asymptomatic; the incidence was only identified during the routine postoperative round. Doppler sonography revealed normal radial arterial pulse waves after a 7-day follow-up.

The paracetamol preparations had a similar pH. Previously, drugs dissolved in mannitol (for instance vecuronium) had been used safely by the intra-arterial route.3 We assume that in the first case, the benzyl alcohol preservative that was used in the nonaqueous preparation of paracetamol may have caused the vasospasm, leading to endothelial oedema and capillary endothelial dysfunction.4

Complications of intra-arterial injection of nonaqueous agents (phenytoin, propofol)5 and highly alkaline drugs (thiopentone)1 have been known for years. On the contrary, drugs like atropine, pancuronium or fentanyl have been injected intra-arterially without untoward effects.5 Membrane-soluble drugs are known to cause more complications.4 Multiple theories have been postulated to explain the arterial spasm, or hypoperfusion which is the final common pathway for limb ischaemia.

Unintentional (iatrogenic or accidental) intra-arterial injections may occur in the early postoperative period when patients are recovering from anaesthesia. In our first case, the dramatic outcome was due to benzyl alcohol preservative but not the paracetamol itself. Consequently, drugs containing benzyl alcohol must not be injected intra-arterially.

Finally, every country should have a strict drug control system that prevents inappropriate mixing of drugs and preservatives, and that stops ‘home made’ practices to ensure patient safety. Although the intra-articular administration of an aqueous-based preparation of paracetamol did not cause any harm, the intra-arterial injection of any paracetamol solution should be prevented.

Acknowledgements relating to this article

Assistance with the letter: none.

Financial support and sponsorship: none.

Conflicts of interest: none.

References

1. Stone HH, Donnelly CC. The accidental intra-arterial injection of thiopental. Anesthesiology 1961; 22:995–1006.
2. Ghouri AF, Mading W, Prabaker K. Accidental intraarterial drug injection via intravascular catheters placed on the dorsum of the hand. Anesth Analg 2002; 95:487–491.
3. Lee JY, Choi JH, Yoon JH. Accidental intra-arterial injection of vecuronium: a case report. Korean J Anesthesiol 2004; 47:917–919.
4. Knill RL, Evans D. Pathogenesis of gangrene following intra-arterial injection of drugs: a new hypothesis. Can Anaesth Soc J 1975; 22:637–646.
5. Fikkers BG, Wuis EW, Wijnen MH, Scheffer GJ. Intra-arterial injection of anesthetic drugs. Anesth Analg 2006; 103:792–794.
© 2014 European Society of Anaesthesiology